Illinois, 2004

Cold in Illinois, January 15, 2004

January 15, 2004 · NWS LOT · 1 event in 1 county or zone

75 year old man found dead in his home in Oak Lawn, Cook County. Overnight low temperature was 13F.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

75 year old man found dead in his home in Oak Lawn, Cook County. Overnight low temperature was 13F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 15, 6:00 AM CST, 1 hour earlier.

Area forecast discussion, Jan 15, 6:00 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST THU JAN 15 2004

.DISCUSSION FOR THE 12Z TAFS:

THE SKY CLEARS AS THE LAKE EFFECT SNOW MOVES EAST. ITS EQUIVALENT
POTENTIAL TEMPERATURE RIDGE HAS MOVED EAST OF THE GARY AND MIDWAY.
THE ISENTROPIC FORECASTS FOR 06 TO 12 UTC FRIDAY SHOWS SOME NET
ISENTROPIC ADIABATIC NEGATIVE OMEGA OVER THE TAFS AREA. THIS IS
FROM THE ETA MODEL. WILL ADD A POP30 TO THE TAFS FOR SNOW. WILL
NOT MAKE THE SNOW HEAVY JUST 4 TO 5 MILES VISIBILITY LIGHT SNOW.
THE WIND WILL BE LIGHT. BUFKIT SOUNDINGS SHOW SOME SATURATION
UP TO 1600 FT. SO SOME MOISTURE WILL BE AVAILABLE. THE FORCING IS
THERE BUT IT LOOKS TO BE WEAK TO MODERATE SO WE DO NOT EXPECT MUCH
TONIGHT. NORTHWEST WIND WILL TURN TO THE EAST AS THE HIGH PRESSURE
RIDGE MOVES EAST AND A LOW DEVELOPS OVER NORTHEAST TEXAS. WHW

&&

.DISCUSSION FOR MORNING GRIDS/ZONES:

S/WV TROUGH THAT BROUGHT MEAGER -SN TO REGION WED NOW MOVG ACRS NEW
JERSEY...WITH MDWST REMAINING IN NW FLOW ON BACKSIDE OF SERN
CANADIAN UPPER LOW. NEXT IN SERIES OF WAVES ROUNDING TOP OF RDG OVER
SRN SASK THIS AM...AND WILL SHEAR SOUTHEAST ACRS NRN PLNS AND TOWARD
THE FA LATER TODAY. LLVL BAROCLINIC ZONE REMAINS IN PLACE ACROSS THE
FA...AND WILL TIGHTEN TODAY IN RESPONSE TO APPROCHING S/WV. WITH WK
FRONTOGENETIC FORCING GFS/ETA STILL DVLPG LGT PCPN ACRS WI AND
MAINLY NE IL/NW IND THIS AFTN...WITH GFS ONCE AGAIN MUCH MORE
BULLISH ON QPF AMOUNTS. WILL KEEP LOW CHC POP MAINLY N OF I-80 AND
KANKAKEE RIVER FOR SOME LGT SNW THIS AFTN AND TNGT...THOUGH NO
ACCUMULATION XPCTD. SOME LGT LAKE EFFECT OCCCURRING S END OF LK MI
THIS MORN...FROM IL/IND ST LINE AREA EAST. THERMAL CONVERGENCE IN
LLVL WND FIELD SEEN ALNG LAKE AXIS IN METAR PLOTS...THOUGH MAIN BAND
NOW ALONG EAST SHORE OF LK MI INTO KSBN AREA...AS WINDS ABOVE SFC
HAVE BACKED TO ABOUT 330 DEG OR SO. ETA BUFKIT SOUNDINGS SUGGEST
THIS SETUP TO CONT THROUGH MORNING AND EARLY AFTN HOURS...BEFORE
WINDS VEER SERLY BY THIS EVENING WITH PASSAGE OF SFC RDG AXIS.
INCREASING DIRECTIONAL SHEAR IN LLVLS AND LOWERING INVERSION HGT
SHOULD LIMIT SHSN ORGANIZATION BY THAT TIME. UNTIL THEN...HAVE KEPT
LAKE SHSN IN GRIDS THOUGH 00Z FOR NW IND/ST LINE AREA...WITH SOME
MINOR ACCUMULATIONS FOR MAINLY PORTER CO AND EASTERN LAKE CO IND.

ATTENTION THEN TURNS TO POTENTIAL FOR MIXED PCPN FRI NGT INTO
SAT...AS MID LVL TROFS IN BOTH NRN AND SRN STRM ATTEMPT TO PHASE OVR
THE PLAINS. BOTH GFS AND ETA SIMILAR IN DVLPG LGT PCPN FRI NGT AS
WAA INCREASES AHEAD OF PHASING TROFS. ETA CHARACTERISTICALLY
WARMER...WITH SOUNDINGS SHOWING TEMPS WARMING TO AS MUCH AS +2 TO +4
DEG AT H85 ACRS SRN SECTIONS OF FA BY 06Z SAT. DESPITE 1000-850
THCKNS RISING ABOVE 1300 METERS IN SOUTH...THIS OVERRUNNING COLD
SUB-FREEZING AIR AT SFC...AND EXPCT MIX OF FZRA/PL SOUTH AND SN/PL
NORTH OVRNGT. ATTM NOT EXPCTG SIG ACCUMULATIONS BUT COULD CERTANTLY
LEAD TO SOME SLIPPER ROADS IF DVLPS AND WILL HIGHLIGHT IN HWO LTR
THIS MORNING.

DRIER AIR ARRIVES IN MID LVLS AS UPR TROF AXIS PASS EARLY SAT
AFTN...AND COULD SEE BRIEF PD OF FZDZ OR JUST DZ AS SFC TEMPS CLIMB
ABOVE FREEZING SOUTH SECTIONS. THEN CLRG AND DRIER WX APPEARS IN OUR
FUTURE WITH FA IN BTWN SPLIT FLOW STREAMS INTO EARLY NXT WK. NEW GFS
RUNS HINTING AT COLDER TEMPS BY TUE/WED NXT WK...THOUGH MODELS HAVE
BOUNCED AROUND SO MUCH LAST SVRL RUNS THAT WILL WAIT FOR BETTER
MODEL CONTINUITY AND WILL NOT MAKE BIG CHGS TO GRIDS/ZFP ATTM.

RATZER

&&
.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRFT ADVSRY IL/IND SHORES.

&&
Hazardous weather outlook, Jan 15, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CST THU JAN 15 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-161200-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
600 AM CST (700 AM EST) THU JAN 15 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW SHOWERS MAY BRING SOME MINOR ACCUMULATION...PERHAPS
UP TO AN INCH...TO PORTIONS OF LAKE AND PORTER COUNTIES IN NORTHWEST
INDIANA TODAY. THE STRONGER SNOW BANDS WILL LIKELY SHIFT EAST
TODAY...BEFORE CONDITIONS BECOME LESS FAVORABLE FOR LAKE EFFECT BY
THIS EVENING. SOME LIGHTLY TRAVELED ROADS MAY BECOME SLIPPERY DUE TO
THESE SNOW SHOWERS.

AS LAKE EFFECT SNOW SHOWERS WIND DOWN LATER TODAY...THERE WILL BE A
CHANCE OF LIGHT SNOW OR FLURRIES ACROSS THE REMAINDER OF THE OUTLOOK
AREA THIS AFTERNOON AND TONIGHT. LITTLE OR NO ACCUMULATION IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

THERE IS A POTENTIAL FOR MIXED WINTER PRECIPITATION ACROSS THE
OUTLOOK AREA FRIDAY NIGHT INTO SATURDAY. AT THIS TIME...IT APPEARS
THAT A MIXTURE OF SNOW AND SLEET WILL BE POSSIBLE ROUGHLY NORTH OF A
DIXON ILLINOIS TO REMINGTON INDIANA LINE...WITH A MIX OF SLEET AND
FREEZING RAIN TO THE SOUTH AND WEST.

THE LATEST NUMERICAL FORECAST MODELS CONTINUE TO INDICATE WARM AIR
RIDING OVER COLDER ARCTIC AIR AT THE SURFACE FRIDAY NIGHT AND EARLY
SATURDAY...AS A COMPLEX LOW PRESSURE SYSTEM ADVANCES FROM THE
PLAINS. SLIPPERY AND DANGEROUS DRIVING CONDITIONS COULD DEVELOP
ACROSS PORTIONS OF NORTHERN ILLINOIS AND NORTHWEST INDIANA FRIDAY
NIGHT INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LMZ740>746-766-161200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
600 AM CST THU JAN 15 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT
ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY REMAINS IN EFFECT THROUGH THIS MORNING FOR
THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. NORTHWEST WINDS TO
25 KNOTS AND WAVES OF 4 TO 6 FEET WILL QUICKLY DIMINISH BY MIDDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

           NWS CHICAGO WEBPAGE:

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 15, 7:00 AM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2004-01-1575MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382917.